Ohio, 2003

Hail and Damaging Winds in Ohio, May 6, 2003

May 6, 2003 · NWS CLE · 4 events in 3 counties and zones

2 thunderstorm wind, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 5, 7:25 PM EST, 4 hours 45 minutes earlier.

Area forecast discussion, May 5, 7:25 PM EST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CLEVELAND OH
825 PM EDT MON MAY 5 2003

WANT TO SEND AN UPDATE PRIMARILY FOR CLOUDS IN THE YNG/ERIE AREA.
CRNT FCST IS FOR M/C AND WHILE YNG IS BKN ATTM BLV RGN WL BCM PC
THIS EVG AND CONT MUCH OF THE NIGHT.  THREAT FOR CLOUDS DOES EXIST
LATER TNGT FROM CONVECTIVE BLOWOFF IN FM THE MS VLY ALTHOUGH UPPR
FLOW BACKS WITH TIME OVRNGT WHICH WILL THE LIMIT NORTHWARD EXTEND OF
CI SHIELD.

ALSO...WL LV THREAT OF CONVECTION IN FCST FOR THE OVRNGT. STARTED TO
LOWER POPS BUT MESOETA CONTINUES CAPE OVRNGT WITH VALUES OVER
1100J/KG AT 09Z ACRS CWA.  DONT SEE A TRIGGER ATTM IN DYNAMIC FIELDS
BUT WE COULD SEE A LOW LVL OUTFLOW BNDRY FROM EVG CONVECTION TO OUR
NORTH OR SOUTH THAT COULD TOUCH OFF CONVECTION IN CWA GVN FCST
INSTBY.

MISCLE AVBL SOON

.CLE...
OH...NONE.
PA...NONE.

TK
Hazardous weather outlook, May 5, 4:40 AM EST, 19 hours 30 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-051145-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
540 AM EDT MON MAY 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND EARLY
TONIGHT OVER NORTHERN OHIO. SHOWERS AND THUNDERSTORMS WILL BE
WIDESPREAD ACROSS THE AREA TODAY AS A WARM FRONT MOVES NORTHEAST
INTO NORTHEAST OHIO THIS EVENING AND A COLD FRONT APPROACHES
NORTHWEST OHIO LATE IN THE DAY.  IF SEVERE THUNDERSTORMS DO DEVELOP
THE MAIN THREAT OF SEVERE WEATHER WILL BE FROM DAMAGING WINDS AND
LARGE HAIL. SOME HEAVY RAINS MAY ALSO OCCUR WHICH COULD CAUSE SOME
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...

THERE WILL BE A CHANCE FOR THUNDERSTORMS TUESDAY THROUGH WEDNESDAY.
AT THIS TIME THEY ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

The radar

The Cleveland radar (KCLE), 11 km away, was scanning. The volume nearest the first event began at 05:12 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Cuyahoga

When
May 6, 12:10 AM EST
Where
Cuyahoga County, Cleveland
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
UTILITY COMPANY
Coordinates
41.467, -81.750

Thunderstorm winds downed trees in Cleveland and Garfield Heights.

Hail, Ashtabula

When
May 6, 12:26 AM EST
Where
Ashtabula County, Munson Hill
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
41.800, -80.833

Nickel size hail was observed.

Hail, Geauga

When
May 6, 12:34 AM EST
Where
Geauga County, Chardon
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
41.583, -81.200

Dime size hail was observed southeast of Chardon.

Thunderstorm Wind, Ashtabula

When
May 6, 1:55 AM EST
Where
Ashtabula County, Saybrook
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
41.817, -80.867

Thunderstorm winds downed several trees and large limbs in Saybrook Township.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359704, 5359702, 5359701, 5359703.